Kentucky, 2002

Lightning Strike in Kentucky, July 22, 2002

July 22, 2002 · NWS JKL · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 22, 1:25 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 22, 1:25 PM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
225 PM EDT MON JUL 22 2002

...FORECAST ISSUES...
PRECIP CHANCES TONIGHT THROUGH WEDNESDAY.  TEMPERATURES ALSO MAY BE
KINDA TRICKY ON TUESDAY AS WELL.

...MODELS/ZFP...
12Z SYNOPTIC CHARTS THIS MORNING SHOWS A COUPLE H5 TROFS OVER THE
CENTRAL PLAINS.  ANOTHER H5 WAVE WAS LOCATED JUST WEST OF HERE THIS
MORNING.  THE COMBINATION OF THE H5 WAVE ALONG WITH GOOD CONVERGENCE
SEEN IN THE 850 HPA STREAMLINE ANALYSIS HELPING KICK OFF NUMEROUS
SHOWERS AND THUNDERSTORMS ACROSS CENTRAL KENTUCKY.

MODELS TRYING TO BRING FRONT THROUGH HERE DURING THE DAY ON
TUESDAY.  FOR TONIGHT...PLAN ON RUNNING CHANCE POPS TONIGHT WITH ALL
THIS CONVECTION FIRING ACROSS THE REGION.  EXPECT MUCH OF IT TO
DISAPPEAR AROUND MIDNIGHT WITH THE LOSS OF DAYTIME HEATING.  PATCHY
FOG AGAIN WILL REAR ITS HEAD ESPECIALLY IN AREAS THAT SEE RAINFALL
THIS AFTERNOON.  FWC/MAV/MET NUMBERS IN CLOSE AGREEMENT AND A BLEND
WILL BE USED.

FOR TUESDAY...WITH THE FRONT PUSHING INTO THE REGION...PLAN ON
BUMPING POPS UP TO 50 THROUGH TUESDAY NIGHT.  TEMPS FOR TOMORROW ARE
KINDA TRICKY...DEPENDING ON THE AMOUNT OF CONVECTIVE ACTIVITY THAT
DEVELOPS.  RIGHT NOW LOOKS LIKE MID TO UPPER 80S ACROSS THE NORTH
AND NEAR 90 SOUTH LOOKS GOOD WITH UPPER 60S FOR LOWS. THE MODELS
SEEM TO JUST WANT TO LET THE FRONT DISSIPATE BY WEDNESDAY AS STRONG
RIDGING TO THE SOUTH LOOKS TO HOLD STRONG.  THUS...THE COMBINATION
OF SUMMER HEATING ALONG WITH POSSIBLE OUTFLOW BOUNDARIES FROM
PREVIOUS CONVECTIVE ACTIVITY WILL LEAD TO SCATTERED STORMS FIRING
ONCE AGAIN TAPERING OFF AFTER SUNSET.  SAME STORY FOR THURSDAY AS
WELL WITH CHANCE POPS MAINLY FOR AFTERNOON AND EARLY EVENING
ACTIVITY.  FWC/MAV/MET NUMBERS IN GOOD AGREEMENT AND PLAN ON USING A
BLEND.

...EXTENDED....
UPPER LEVEL RIDGE THAT HAS PROVIDED OUR HOT WEATHER OF LATE
RETROGRADES BACK TO THE WEST TOWARDS WEEKS END.  FLOW OVER THE OHIO
VALLEY BECOMES MORE ZONAL WITH TIME WITH ANOTHER H5 WAVE APPROACHING
BY MONDAY.  AT THE SURFACE HIGH PRESSURE ANCHORED OF THE SOUTHEAST
COAST WILL PLACE KY IN A MOIST SOUTHWEST FLOW OVER THE WEEKEND.
EXPECT DIURNAL SHOWERS AND THUNDERSTORMS TO POP ONCE AGAIN THROUGH
THE WEEKEND AND INTO MONDAY.  ORIGINALLY THOUGH ABOUT KEEPING MONDAY
DRY...BUT WITH SOUTHWEST FLOW AND NEXT H5 WAVE COMING INTO THE
REGION...CAN RULE OUT SCATTERED CONVECTION FLARING UP ONCE AGAIN.
NOT MUCH CHANGE IN TEMPERATURES FROM THE PREVIOUS FORECAST. LOOKS
LIKE OVERNIGHT LOWS AROUND 70 AND HIGHS 85 TO 90.

...GRIDS...
THE USUAL RELOAD OF THE FIRST 60 HRS FROM MESO ETA WAS DONE (1HR
T,TD, WINDS).  ONLY MINOR TWEAKS TO THE REST OF THE ELEMENTS WERE
DONE TO CONVEY ABOVE THOUGHTS AND REFLECT UPCOMING FORECAST.

...PRELIM NUMBERS...

LOZ 70/88 66/85 3553
JKL 70/88 67/84 3553

.JKL...NONE

JARVIS

=====================================================================
330 AM DISCUSSION...
06Z SFC ANALYSIS SHOWS WEAK HIGH PRESSURE ACROSS THE SOUTHEAST WITH
A COLD FRONT SAGGING THROUGH THE MIDWEST. ON SATELLITE THE FRONT
SHOWS UP WELL WITH CLOUDS AND COLD CLOUD TOP THUNDERSTORM CLUSTERS
FROM NORTHERN IOWA SOUTHWEST TO THE PANHANDLE OF OKLAHOMA. LOCALLY
...JUST SOME SCATTERED HIGH CLOUDS OVER THE SOUTH AND AREAS OF LIGHT
FOG.

THE MODELS ARE IN DECENT AGREEMENT ALOFT AS THE SOUTHEAST RIDGE
BREAKS DOWN AND A TROUGH MOVING THROUGH THE WESTERLIES PASS BY TO
THE NORTH. AFTER IT PASSES...WEAKNESS WILL REMAIN BEHIND AS THE
PATTERN GRADUALLY BECOMES ZONAL. THIS IS A CHANGE FROM THE MODELS 24
HOURS OLD SOLUTION THAT WAS MORE AMPLIFIED AND LEFT EAST KENTUCKY IN
NORTHWEST FLOW.

FOR SENSIBLE WEATHER...PWS WILL INCREASE FROM ABOUT 1.5 INCHES THIS
MORNING TO NEAR 2.0 INCHES BY TUESDAY EVENING. PLENTY OF INSTABILITY
AND LITTLE IN THE WAY OF A CAP WILL MEAN SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND LINGERING INTO THE EVENING. THE
APPROACHING FRONT WILL BRING AN ENHANCED THREAT OF CONVECTION
TUESDAY AND INTO WEDNESDAY MORNING AS IT SLOWLY PRESSES THROUGH EAST
KENTUCKY. IT IS KINDA HARD TO GET A FRONT TO PUSH ALL THE WAY
THROUGH THE AREA DURING THIS TIME OF YEAR...SO AM LEARY ABOUT A
TOTALLY DRY FORECAST THURSDAY. LIKEWISE...WITH THE NORTHERN
PORTION OF THE CWA IN ZONAL FLOW...LATER IN THE WEEK... WOULD NOT
RULE OUT THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS. TODAY WILL BE
ANOTHER HOT ONE BEFORE INCREASING MOISTURE AND MORE CONVECTION KEEP
READINGS IN CHECK THROUGH MIDWEEK. WILL PROBABLY ISSUE AN SPS TO
HIGHLIGHT HEAT INDICES AROUND 100 DEGREES THIS AFTERNOON.

MOS FROM THE AVN AND NGM LOOK REASONABLE WITH RESPECT TO TEMPS AND
POPS. SEE NO REASON TO DEVIATE FAR.

AS FOR GFE/IFPS: POPULATED TEMP/WINDS WITH MESOETA THROUGH 60 HOURS.
MAINLY JUST TWEAKED THE REST...UPPING POPS TUESDAY AND TUESDAY
NIGHT.

WORK ZONES AVAILABLE BEFORE TOO LONG UNDER THE AFOS PRODUCT
SDFOZFJKL.

PRELIMINARY CCF/S:
LOZ GT 092/068 087/067 086 3245411-
JKL GT 090/070 086/066 084 32553221

.JKL...NONE

GREIF

In the hours before

Special weather statement, Jul 22, 10:10 AM EST, 5 hours 29 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-222200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1110 AM EDT MON JUL 22 2002

...HEAT INDICES AROUND 100 DEGREES THIS AFTERNOON...

ONCE AGAIN...AMPLE SUNSHINE AND LOW-LEVEL MOISTURE WILL MAKE IT HOT
AND MUGGY THIS AFTERNOON. TEMPERATURES WILL CLIMB TO NEAR 90 DEGREES
EARLY THIS AFTERNOON. TO MAKE MATTERS WORSE...THE HEAT WILL COMBINE
WITH THE HUMID AIR MASS TO YIELD HEAT INDICES AROUND 100 DEGREES...
EVEN HIGHER IN CITIES LIKE MIDDLESBORO...PIKEVILLE...MOUNT STERLING
...LONDON AND SOMERSET. THE MOST UNCOMFORTABLE AND HEALTH
THREATENING TIME FRAME WILL BE FROM 2 PM TO 6 PM.

THE HEAT INDEX IS A MEASURE OF THE HOW THE OUTSIDE AIR FEELS TO THE
BODY...TAKING INTO ACCOUNT TEMPERATURE AND HUMIDITY. VALUES ABOVE
105 DEGREES CAN CAUSE PHYSICAL AILMENTS SUCH AS HEATSTROKE...HEAT
CRAMPS...AND HEAT EXHAUSTION.

PERSONS WHO ARE SENSITIVE TO THE HEAT...AS WELL AS THOSE WHO ENGAGE
IN STRENUOUS ACTIVITIES...SHOULD TAKE PRECAUTIONS LIKE DRINKING
PLENTY OF WATER...AND TAKING FREQUENT BREAKS FROM THE HEAT.
ALSO...OUTDOOR ANIMALS SHOULD BE PROTECTED.

SCHAUB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Laurel

When
July 22, 3:39 PM EST
Where
Laurel County, 5 mi S of London
Injuries
1 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
37.111, -84.118 (the zone’s center; the record gives no point)

One woman was struck by lightning.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312150.